False positive acetaminophen concentrations in patients with liver injury.
Acetaminophen toxicity is the most common form of acute liver failure in the U.S. After acetaminophen overdoses, quantitation of plasma acetaminophen can aid in predicting severity of injury. However, recent case reports have suggested that acetaminophen concentrations may be falsely increased in the presence of hyperbilirubinemia. We tested sera obtained from 43 patients with acute liver failure, mostly unrelated to acetaminophen, utilizing 6 different acetaminophen quantitation systems to determine the significance of this effect. In 36 of the 43 samples with bilirubin concentrations ranging from 1.0-61.5 mg/dl no acetaminophen was detectable by gas chromatography-mass spectroscopy. These 36 samples were then utilized to test the performance characteristics of 2 immunoassay and 4 enzymatic-colorimetric methods. Three of four colorimetric methods demonstrated 'detectable' values for acetaminophen in from 4 to 27 of the 36 negative samples, low concentration positive values being observed when serum bilirubin concentrations exceeded 10 mg/dl. By contrast, the 2 immunoassay methods (EMIT, FPIA) were virtually unaffected. The false positive values obtained were, in general, proportional to the quantity of bilirubin in the sample. However, prepared samples of normal human serum with added bilirubin showed a dose-response curve for only one of the 4 colorimetric assays. False positive acetaminophen tests may result when enzymatic-colorimetric assays are used, most commonly with bilirubin concentrations >10 mg/dl, leading to potential clinical errors in this setting. Bilirubin (or possibly other substances in acute liver failure sera) appears to affect the reliable measurement of acetaminophen, particularly with enzymatic-colorimetric assays.